Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Raleigh, NC

April 28, 2000Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 28, 2000, 4:11 PM EDT for Hoke County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 28, 2000, 4:11 PM EDT (20:11 UTC)
Expired
Apr 28, 2000, 4:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hoke County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 282013
SVRRDU
NCC093-282045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
411 PM EDT FRI APR 28 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF ANTIOCH...OR ABOUT 8 MILES
  NORTH OF LAURINBURG...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ANTIOCH AROUND 435 PM EDT
  NEAR DUNDARRACH AROUND 440PM EDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3500 7938 3482 7937 3483 7891 3505 7912

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:20 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
220 PM EDT FRI APR 28 2000

TONIGHT...MESOETA HANDLES THE LOW POSITION AND PRECIP AREA WELL AT
18Z. LOW IS PROGGED TO BE OFF NE COAST BY 06Z. WRAP AROUND MOISTURE
WILL KEEP A CHANCE OF RAIN FOR NE PORTIONS OF CWA UNTIL AROUND
MIDNIGHT. TSTM THREAT SHOULD END IN THE SOUTHERN HALF OF THE AREA
AFTER 00Z AS WINDS TURN TO THE NORTH AND BRING IN MORE STABLE AIR.

TOMORROW...MODELS IN AGREEMENT THAT UPPER LEVEL COLD POCKET WILL
MOVE OVER CWA IN THE AFTERNOON. AVN INDICATES LAPSE RATES NEAR 7
C/KM AND LI AROUND -3 DURING THE TIME OF MAX SURFACE HEATING.
HOWEVER MOISTURE WILL BE LIMITED BY NW FLOW. WILL GO WITH 30 POPS
WITH TSTMS POSSIBLE ACROSS ENTIRE AREA.

FOR SAT NIGHT/SUN...CLEARING TREND COMMENCES LATE SAT HIGHT. AS
SHORTWAVE RIDGE BUILDS INTO REGION...EXPECT RETURN TO NORMAL TEMPS
UNDER MOSTLY SUNNY SKIES.

EXTENDED...HIGH PRESSURE TO EAST WILL PROVIDE A SW FLOW...WARMING
TEMPS ON MONDAY. COLD FRONT APPROACHES FROM THE NORTH ON TUESDAY.
850 TO 500MB FLOW WILL BE ZONAL FROM THE NW...USUALLY NOT A
FAVORABLE SCENARIO FOR RAIN. WILL HOLD OFF ON CHANCE OF SHOWERS FOR
NOW AND JUST INCREASE CLOUDS. WEDNESDAY LOOKS COOLER WITH STRONG
COLD AIR ADVECTION BEHIND FRONT.

.RAH...NONE.

DGS/WSS

In the hours before

Special weather statement, Apr 28, 12:47 PM EDT, 3 hours 24 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT FRI APR 28 2000

NCZ078-085-086-088-089-290000-
CUMBERLAND-HOKE-SAMPSON-SCOTLAND-WAYNE-
INCLUDING FAYETTEVILLE...GOLDSBORO

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
EASTERN SANDHILLS AND THE SOUTHERN COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THIS AFTERNOON INTO EARLY EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY FROM FAYETTEVILLE
SOUTH AND EAST THIS AFTERNOON INTO EARLY EVENING. SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
AN UPPER-LEVEL LOW PRESSURE SYSTEM OVER THE CAROLINAS WILL DRIFT
SLOWLY EAST THROUGH THIS EVENING. MOIST AIR IN THE LOW LEVELS
COMBINED WITH DRY AND COLDER AIR ALOFT WILL COMBINE TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST NORTH CAROLINA
THIS AFTERNOON THROUGH EARLY THIS EVENING.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST THREAT WITH THIS ACTIVITY WILL BE LARGE HAIL. THE MOST
LIKELY TIME FRAME FOR POSSIBLE SEVERE WEATHER WILL BE BETWEEN 2 PM
AND 7 PM. THE STORMS ARE EXPECTED TO DIMINISH IN INTENSITY AND EXIT
THE AREA DURING THE MID TO LATE EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

HARTFIELD
Local storm report, Apr 28, 3:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
359 PM EDT THU APR 27 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...9.

0355 PM    LAUREL HILL               NC   .88 INCH HAIL
04/28/00   SCOTLAND                       REPORTED BY SHERIFF'S
                                          OFFICE

WSS/GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:47 PM EDTSevere Thunderstorm WarningRAHScotland28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.